[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.198.71. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
December 1992

Nodular Hyperplasia, Black Thyroid, and Chronic Minocycline Ingestion in a Teenager

Author Affiliations

From the Division of Pediatric Surgery, Department of Surgery (Drs Folsom and Gauderer), and the Division of Pediatric Endocrinology, Department of Pediatrics (Dr Dahms), Case Western Reserve University School of Medicine, Cleveland, Ohio.

Arch Surg. 1992;127(12):1476-1477. doi:10.1001/archsurg.1992.01420120110018
Abstract

• An 18-year-old man with left-lobe thyroid hemiagenesis underwent isthmectomy for management of a nodule that failed to take up radioactive iodine during a nuclear scan. The resected tissue, which demonstrated nodular hyperplasia, and the remaining right lobe, were black. The association between deep staining and chronic minocycline ingestion was subsequently recognized. Twelve years later, the patient remained asymptomatic, suggesting that complete resection of tetracycline-stained thyroid tissue is unnecessary.

(Arch Surg. 1992;127:1476-1477)

×